Hail, Hartley
- When
- June 7, 8:19 PM CST to 8:21 PM CST
- Where
- Hartley County, 4.8 mi SW of Romero to 2.64 mi WSW of Romero
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.680, -103.000
On the evening of June 7th, a couple of supercells moved into the western and southern Texas Panhandle. These storms produced hail up to the size of tennis balls and wind up to 84 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of June 7th, a couple of supercells moved into the western and southern Texas Panhandle. These storms produced hail up to the size of tennis balls and wind up to 84 mph. There was widespread wind damage in the city of Canyon, as well as extensive damage from wind-driven hail up to the size of tennis balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 5:48 PM CST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 648 PM CDT Sat Jun 7 2025 ...New AVIATION... .KEY MESSAGES... Issued at 248 PM CDT Fri Jun 6 2025 - There is a low chance for an isolated thunderstorm this evening which would have an outside chance to become strong to severe. - Potentially more widespread strong to severe thunderstorm activity is favored Sunday afternoon and through the evening, with all hazards possible once again. The primary hazards look to be damaging winds and large hail. - Active weather looks to continue into next week with chances for shower and thunderstorms clear into Friday. && .SHORT TERM ... (This evening through Sunday night) Issued at 243 PM CDT Sat Jun 7 2025 A slight reprieve looks to be present this afternoon as model agreement sees the atmosphere recover from the severe weather overnight and yesterday evening. At this time any chances that the latest CAMs are seeing are mostly situated around the Northwestern Panhandles where the higher elevations could see storms develop off the mountains and move in and then south into the Central Panhandles. In terms of severe weather latest CAMs as well as the present 18Z sounding do suggest that there is still plenty of CAPE present, with MLCAPE values capable of rising as high as 2000 J/kg. With this amount instability it would be possible to reach hail sizes up to 1.5 inches, especially if the present effective bulk shear can reach near the 50 kt mark. However, this instability is also accompanied by a decent mid- level dry layer that could cap activity. At this time chances of development in the northwest are around 20 to 35% this evening, but for anything to stay sustained and move south chances are not as high. Moving into Sunday will see another good set up for severe weather as models see upper-level flow shift northwesterly with the movement of a broad trough up in the Midwest. Meanwhile, latest form the CAMs continues to see a trend of very high MLCAPE values with some portions of the Panhandles possibly peaking at over 4000 J/kg. This instability combine with effective bulk shear pushing the 50 to 60 kt range could easily see large and destructive hail up to 4 inches in diameter with any discrete cells. Added to this destructive hail will also be the potential for very strong straight line winds with many of the CAMs still suggesting that cells will congeal into a line thanks to a disturbance pushing in from the north. As for the tornado threat, latest CAMs do still see certain ingredient in play for the day, such as 3CAPE values above 100 J/kg, low LCL heights, and 0 to 3km shear above 20 kt. However, the lack of 0 to 1 km shear has confidence on the lower end. Meanwhile on the flooding side, models are expecting for PWAT values to rebound with the all locations above an inch. What will need be watch is the eastern half of the Panhandles where values rise even further with some locations near the Southeastern Panhandles nearing 2 inch mark. It should also be noted that, grounds are already decently saturated from the prior week of activity that could make it much more prone to flooding. The one big wrench in all this activity continues to be the movement cold front following the trough to our north. Prior model runs have suggested that this front may stall in Kansas, however, the latest CAMS have also seen it push into the Panhandles sometime Sunday. If the front does pass then severe weather will heavily degrade with activity quick to fall off for the overnight. However if it does stall, then there is potential to see similar conditions to last night where we see thunderstorms present clear into Monday morning. Scoleri && .LONG TERM ... (Monday through next Friday) Issued at 243 PM CDT Sat Jun 7 2025 Northwesterly flow looks to stay present as we move into the new week with model agreement seeing the upper-level trough push into the Great Lakes Region with a ridge continuing to build over the Western United States. This upper-level flow is generally beneficial for the Panhandles to receive active weather as it allow for quick short-wave disturbances to move across the area that will produce showers and thunderstorms. Currently, model agreement looks to agree to the active pattern continuing as we see short-waves move across each day which will prompt 20 to 40% chances of precipitation clear into Friday. Of course chances like these for this time of year with always come with the threat of severe weather, with latest runs already depicting Monday having decent CAPE but no wind shear. Regardless, this active pattern does look like it might have an end with latest models seeing the ridge move over by this weekend. For now, look for temperatures to stay below our normal with afternoon highs in the 70s to 80s. Scoleri && .AVIATION... (00Z TAFS) Issued at 641 PM CDT Sat Jun 7 2025 VFR conditions to start the 00Z TAF at all TAF sites. PROB30 group starting around 20Z to the end of the TAF period where +TSRA conditions will be possible for KGUY/KAMA. Any TSRA moving over TAF sites may cause strong erratic winds. Winds will be variable at 5-10 kts. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 88 59 78 / 10 50 60 20 Beaver OK 60 83 57 82 / 10 50 30 0 Boise City OK 58 86 55 79 / 20 40 30 20 Borger TX 64 89 60 82 / 20 60 50 10 Boys Ranch TX 62 91 60 80 / 10 50 50 20 Canyon TX 62 90 57 78 / 10 40 60 20 Clarendon TX 64 88 60 78 / 10 60 70 20 Dalhart TX 57 87 55 78 / 30 50 40 20 Guymon OK 60 83 56 80 / 10 60 40 10 Hereford TX 62 91 59 78 / 10 40 50 30 Lipscomb TX 62 84 59 81 / 10 60 50 10 Pampa TX 63 85 59 78 / 20 70 60 10 Shamrock TX 64 89 60 80 / 10 60 70 10 Wellington TX 66 90 62 81 / 10 60 80 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....11 AVIATION...29
Hazardous Weather Outlook National Weather Service Amarillo TX 252 PM CDT Sat Jun 7 2025 OKZ001>003-TXZ001>020-317-080800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 252 PM CDT Sat Jun 7 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms remain possible this afternoon for the Northwest and Central Panhandles. Chances are also present for these storms to become strong to severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. High severe potential is expected to be present across the Panhandles Sunday with all hazards expected to be in play for the afternoon and evening hours. Chances for shower and thunderstorms are expected to continue clear into Friday with potential to see strong to severe thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
331 PM CDT Sat Jun 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Hail 3 NW Texhoma 36.54N 101.82W
06/06/2025 M3.00 Inch Texas OK Public
Picture sent via social media.
&&
PAVPreliminary Local Storm Report
National Weather Service Amarillo TX
455 PM CDT Sat Jun 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Hail 4 N Guymon 36.74N 101.48W
06/06/2025 E1.00 Inch Texas OK Public
Picture sent via social media of damage to
the side of a house due to wind driven hail.
&&
PAVThe Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail fell around Vega. Most of the hailstones were quarter size but a few were up to golfball size.
The mesonet site located at three miles north-northeast of Umbarger measured a wind gust of 72mph.
Widespread wind damage occurred as a supercell moved from just west of Canyon and through Canyon. This damage consisted of snapped large and healthy tree branches , at least one uprooted tree, major roof damage, structural damage to an old outbuilding, blown over farm equipment, campers and high profile vehicles, and at least ten snapped power poles. There was also a measured wind gust of 84 mph at the mesonet site located one mile west of Canyon.
A supercell thunderstorm tracked through southern Randall County and produced a swath of large hail from up to seven miles northwest of Canyon, and through the city of Canyon. Hail initially was around ping pong ball size but grew larger as the storm went through Canyon, producing hail up two and a half inches in diameter in Canyon. With measured winds around 70-80mph, much of this hail was wind-driven and produced significant damage to roofs, siding and broke many windows. While the total number of windows broken is unknown, it is at least 35.
Water covered the road near 23rd and 4th Street. Road was passable but up to 4 inches deep on sides of road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273812, 1278352, 1268243, 1278393, 1273817, 1273834.